Maine, 2020

Flooding in Maine, December 25 to 27, 2020

December 25 to 27, 2020 · NWS GYX · 10 events in 5 counties and zones

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 1 to 2 of rain across the region will locally up to 4 in the favorable upslope areas of the Western Maine Mountain foothills. Melting snow and partially frozen ground led to excessive runoff and resulted in minor river flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 1 to 2 of rain across the region will locally up to 4 in the favorable upslope areas of the Western Maine Mountain foothills. Melting snow and partially frozen ground led to excessive runoff and resulted in minor river flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 25, 2:17 AM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 25, 2:17 AM EST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Gray ME
217 AM EST Fri Dec 25 2020

.SYNOPSIS...
A slow-moving cold front will approach our region bringing heavy
rain, unseasonably warm temperatures, and windy conditions for
Christmas Day. High pressure will gradually build into the region
over the weekend bringing cooler temperatures before another
disturbance approaches from the west on Monday with some light
precipitation possible Monday night into Tuesday. More heavy
rain is possible by late next week.

&&

.NEAR TERM /THROUGH TODAY/...
At 07z...a 994 millibar low was over western Quebec with a
trailing cold front along the spine of the Appalachians with a
developing low along this front over the northern tier of
Pennsylvania. The strengthening southerly flow ahead of this
boundary has pushed air temperatures and dew points into the 40s
and lower 50s...allowing for a quick ripening and melting of the
snowpack. NWS Doppler Radar mosaic showed a large area of rain
extending from Upstate New York southward through the mid Atlantic
in advance of the cold front. The 00z RAOB analysis showed a
plume of precipitable water values approaching 1.5 inches being
transported northward ahead of this front into New England by the
strong low level jet. The 70+ knot low level jet will pivot across
the area this morning with strongest winds over New Hampshire
likely during the morning hours and late morning through mid
afternoon across much of our Maine forecast area. The strongest
winds should be found along the coast...and over elevations above
1000 ft. Elsewhere...it will depend on how much wind we can mix
down with the heavier embedded convective elements. The timing of
the cold front and heavier rain has slowed a bit and we should
warm well through the 50s today...with a few lower 60s possible
over far southern New Hampshire and extreme southwest Maine. The
near record warmth will produce considerable runoff and combined
with heavy rainfall should push many streams and rivers to
bankfull by later today or tonight. In addition...we may see some
additional poor drainage and urban flooding as the heavier rain
bands cross the area today.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
Steadier rain will end from west to east tonight as the cold front
finally slides offshore. By dawn we'll be below freezing across
the area with melt water and standing water readily refreezing
on untreated surfaces. The exception will be the capitol
district and midcoast of Maine where temperatures should still
be several degrees above freezing. The colder temperatures
should also put the brakes on any additional snowmelt and
runoff. On Saturday...we'll see considerable clouds as the upper
trough crosses the area along with the chance of a few mountain
snow showers. High temperatures will be in the lower and mid
30s.

&&

.LONG TERM /SATURDAY NIeastward and crosses our region Monday
night. VFR then returns for Tuesday, albeit with gusty NW SFCGHT THROUGH THURSDAY/...
Another soaking rain and Atmospheric River event possible in the
long term portion of the forecast.

A dry forecast is expected Saturday night into Sunday as high
pressure builds along the Eastern Seaboard. Thereafter, model
remain in good agreement indicating that low pressure will pass
well north of the region Monday and Monday night. This will set
the stage for strong cold air advection on Tuesday which will
keep temperatures below freezing for daytime highs in all areas.

High pressure will keep conditions dry through Thursday.
Thereafter, models suggest another soaking rain event with
possible flooding around New Years Day. Timing will continue to
change from run to run, but additional rises on river can be
expected once again.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Saturday/...Low level windshear of 70+ at 2000
ft through midday before diminishing. IFR in +RA and fog with
isold TSRA possible. Conditions gradually improving to MVFR
tonight from west to east behind a cold front. Areas of
lingering MVFR cigs on Sat with sct mtn -SHSN.

Long Term...VFR conditions expected over the weekend. A return
to MVFR conditions will be possible on Monday as the next low
pressure system moves teastward and crosses our region Monday
night. VFR then returns for Tuesday, albeit with gusty NW SFChrough southern Canada by Monday night.
VFR then returns for Tuesday. Winds will be gusty out of the
northwest.

&&

.MARINE...
Short Term /Through Saturday/...A period storm force winds ahead
of a slow-moving cold front today. Winds and seas dropping to SCA
behind the cold front tonight with lingering SCA's likely for
Saturday.

Long Term...SCA Tuesday into Wednesday with a strong northwest
gradient and cold air advection.

&&

.HYDROLOGY...
An unseasonably warm and moist airmass will continue to
overspread the region ahead of an approaching frontal system.
This frontal system is expected to bring 1 to 3" of rainfall to
the area with amounts closer to 3-4.5" over the higher terrain,
especially in the SSE facing upslopes of the White and western
Maine mountains. In addition...dew points in the 40s and lower 50s
will aid in rapid snow melt. The combination of heavy rain and
snowmelt is expected toeastward and crosses our region Monday
night. VFR then returns for Tuesday, albeit with gusty NW SFC cause strong rises on streams with
flooding possible especially in smaller basins in headwater
regions over higher terrain. In addition... urban flooding will be
possible with snowbanks and ice clogging drains. The Flood Watch
covers most of the forecast area to account for flashier headwater
streams...the location of maximum snowpack...and urban areas
where poor drainage may cause issues as well.

In general we're expecting to lose the majority of our snowpack
with wind, rain, and 12-18 hours of 45+ degree (F) dew points...
latest SWE estimates release around 1 to 2 inches of liquid
from snowpack in addition to rainfall. The volume of water we
anticipate is expected to cleanly break up relatively thin ice
cover, although streams on the northern slopes of the Whites
may have localized ice jamming issues.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through Saturday morning for MEZ007>009-012>014-
     018>028-033.
     Wind Advisory until 1 PM EST this afternoon for MEZ012-033.
     Wind Advisory until 4 PM EST this afternoon for MEZ008-009-013-
     014-020-021.
     Wind Advisory until 1 PM EST this afternoon for MEZ007-018-019.
     High Wind Warning until 4 PM EST this afternoon for MEZ022>028.
NH...Flood Watch through Saturday morning for NHZ002>015.
     Wind Advisory until 1 PM EST this afternoon for NHZ004>009.
     Wind Advisory until 1 PM EST this afternoon for NHZ002-003-
     010>013-015.
     High Wind Warning until 4 PM EST this afternoon for NHZ014.
MARINE...Storm Warning until 7 PM EST this evening for ANZ150>154.

&&

NEAR TERM...Schwibs
SHORT TERM...Schwibs
LONG TERM...Cannon
Hazardous weather outlook, Dec 25, 2:21 AM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
221 AM EST Fri Dec 25 2020

MEZ007-018-019-NHZ002-003-010>013-015-260730-
Northern Oxford-Interior York-Central Interior Cumberland-
Southern Coos-Northern Grafton-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
221 AM EST Fri Dec 25 2020

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, New Hampshire, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ022>028-NHZ014-260730-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Coastal Rockingham-
221 AM EST Fri Dec 25 2020

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ008-009-013-014-020-021-260730-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Androscoggin-Kennebec-
221 AM EST Fri Dec 25 2020

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012-033-NHZ004>009-260730-
Southern Oxford-Interior Cumberland Highlands-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
221 AM EST Fri Dec 25 2020

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for western Maine, central New
Hampshire and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ001-260730-
Northern Coos-
221 AM EST Fri Dec 25 2020

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-260730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
221 AM EST Fri Dec 25 2020

...STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Oxford

When
December 25, 8:00 AM EST to December 26, 5:55 AM EST
Where
Oxford County, 1.48 mi WNW of Roxbury to 0.79 mi NW of Frye
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.677, -70.609

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Swift River. The Swift River in Roxbury crested at 10.5 ft on December 26th, minor flood stage is 7 ft. No significant impacts were reported, with minor low-land flooding.

Flood, Somerset

When
December 25, 4:15 PM EST to December 26, 2:10 AM EST
Where
Somerset County, 2.19 mi W of North Anson to 1.89 mi W of North Anson
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.856, -69.924

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Carrabassett River. The Carrabassett River in North Anson crested at 17.2 ft on December 26th, minor flood stage is 15 ft. Minor flooding occurred on Katie Crotch Road.

Flood, Somerset

When
December 25, 6:20 PM EST to December 27, 5:22 PM EST
Where
Somerset County, 0.24 mi E of Skowhegan to 0.52 mi SSE of Malbons Mills
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.771, -69.715

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Kennebec River. The Kennebec River in Skowhegan crested at 59742 CFS on December 26th, minor flood stage is 350000 CFS. No significant impacts were reported with water approaching East River Road.

Flood, Cumberland

When
December 25, 6:21 PM EST to December 26, 4:20 AM EST
Where
Cumberland County, 0.9 mi W of Cumberland Mills to 1.02 mi N of Cumberland Mills
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.680, -70.368

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Presumpscot River. The Presumpscot River in Westbrook crested at 15.3 ft on December 26th, minor flood stage is 15 ft. No significant impacts were reported, with minor low-land flooding.

Flood, Oxford

When
December 26, 2:27 AM EST to 8:54 AM EST
Where
Oxford County, 0.64 mi W of (Rum)rumford to 0.68 mi NW of (Rum)rumford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.549, -70.543

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Androscoggin River. The Androscoggin River in Rumford crested at 15.1 ft on December 26th, minor flood stage is 15 ft. No significant impacts were reported, with minor low-land flooding.

Flood, Kennebec

When
December 26, 2:35 AM EST to December 27, 1:27 AM EST
Where
Kennebec County, 0.72 mi SW of North Sidney to 0.52 mi NE of Sidney
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.464, -69.692

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Kennebec River. The Kennebec River in North Sidney crested at 19.4 ft on December 26th, minor flood stage is 17 ft. No significant impacts were reported with minor low-land flooding.

Flood, Kennebec

When
December 26, 2:41 AM EST to December 27, 7:24 AM EST
Where
Kennebec County, 1.17 mi W of Augusta to 0.75 mi NNW of Hallowell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.323, -69.773

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Kennebec River. The Kennebec River in Augusta crested at 15.5 ft on December 27th, minor flood stage is 12 ft. Parking lots on Front Street in Augusta were flooding with multiple feet of water.

Flood, Somerset

When
December 26, 3:45 AM EST to 6:07 AM EST
Where
Somerset County, 1.96 mi SSE of Starks to 1.55 mi W of Norridgewock Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.703, -69.960

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Sandy River. The Sandy River in Mercer crested at 12 ft on December 26th, minor flood stage is 12 ft. No significant impacts were reported with minor low-land flooding.

Flood, Androscoggin

When
December 26, 6:40 AM EST to December 27, 4:01 AM EST
Where
Androscoggin County, 1.06 mi SSE of Auburn to 0.94 mi W of Blake Corner
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.086, -70.221

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Androscoggin River. The Androscoggin River in Auburn crested at 14.0 ft on December 27th, minor flood stage is 13 ft. Minor flooding occurred on Route 136 in Durham.

Flood, Kennebec

When
December 26, 8:20 AM EST to December 27, 1:18 AM EST
Where
Kennebec County, 0.92 mi NW of Hallowell to 0.54 mi SSW of Hallowell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.289, -69.794

On Christmas Day a strong low pressure system tracked up the spine of the Appalachians and to the west of Maine, resulting in 2 to 3 of rain across the region will locally up to 4 in the favorable upslope regions of the river basin. In addition to the rain, melting snow and partially frozen ground led to excessive runoff leading to sharp rises on the Kennebec River. The Kennebec River in Hallowell crested at 12.6 ft on December 26th, minor flood stage is 11 ft. Parking lots on Front Street in Hollowell were flooding along with the town docks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935422, 935729, 935731, 935735, 935727, 935732, 935733, 935730, 935728, 935734.